Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 10:08 PM CDT for 4 counties in Minnesota. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 10:08 PM CDT (03:08 UTC)
- Expired
- Jul 11, 2017, 11:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 80.0 mph
Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 209 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 10:15 PM CDT | HAIL 1.25 | Evergreen, MN | COULD HAVE BEEN SOME A LITTLE BIGGER, BUT DID NOT GO OUT TO LOOK AROUND. |
| Jul 11, 10:35 PM CDT | HAIL 1 | 8 Se Butler, MN | |
| Jul 11, 10:54 PM CDT | HAIL 0.5 | 4 W Sebeka, MN | DIME SIZED HAIL WEST OF SEBEKA AND PEA SIZED HAIL IN THE CITY |
| Jul 11, 10:54 PM CDT | HAIL 0.75 | 4 W Sebeka, MN | DIME SIZED HAIL WEST OF SEBEKA AND PEA SIZED HAIL IN THE CITY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 4:48 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 913 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted.
668
WUUS53 KFGF 120308
SVRFGF
MNC005-057-111-159-120415-
/O.NEW.KFGF.SV.W.0090.170712T0308Z-170712T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1008 PM CDT TUE JUL 11 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Hubbard County in north central Minnesota...
Wadena County in central Minnesota...
Northeastern Otter Tail County in west central Minnesota...
Southeastern Becker County in northwestern Minnesota...
* Until 1115 PM CDT.
* At 1008 PM CDT, a severe thunderstorm was located over Evergreen,
or 16 miles east of Detroit Lakes, moving southeast at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* This severe thunderstorm will be near...
Evergreen around 1010 PM CDT.
Wolf Lake around 1015 PM CDT.
Butler around 1020 PM CDT.
Hillview around 1025 PM CDT.
New York Mills around 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.
&&
A tornado watch remains in effect until 1100 PM CDT for central,
north central, northwestern and west central Minnesota.
LAT...LON 4680 9479 4639 9478 4640 9476 4638 9475
4638 9473 4637 9474 4637 9515 4635 9516
4668 9576 4701 9543 4681 9466 4680 9466
TIME...MOT...LOC 0308Z 312DEG 38KT 4676 9551
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
$$
TG3 follow-up statements
623
WWUS53 KFGF 120335
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1035 PM CDT TUE JUL 11 2017
MNC057-120345-
/O.CAN.KFGF.SV.W.0090.000000T0000Z-170712T0415Z/
Hubbard MN-
1035 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for central,
northwestern and west central Minnesota.
LAT...LON 4639 9478 4640 9476 4638 9475 4638 9473
4637 9474 4637 9515 4635 9516 4652 9548
4677 9525 4677 9498 4676 9491 4675 9479
TIME...MOT...LOC 0335Z 312DEG 38KT 4657 9520
$$
MNC005-111-159-120415-
/O.CON.KFGF.SV.W.0090.000000T0000Z-170712T0415Z/
Wadena MN-Otter Tail MN-Becker MN-
1035 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER
COUNTIES...
At 1035 PM CDT, a severe thunderstorm was located near Sebeka, or 34
miles southeast of Detroit Lakes, moving southeast at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
This severe storm will be near...
Wadena and Blue Grass around 1045 PM CDT.
Verndale around 1055 PM CDT.
Aldrich around 1100 PM CDT.
Staples Airport around 1110 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.
&&
A tornado watch remains in effect until 1100 PM CDT for central,
northwestern and west central Minnesota.
LAT...LON 4639 9478 4640 9476 4638 9475 4638 9473
4637 9474 4637 9515 4635 9516 4652 9548
4677 9525 4677 9498 4676 9491 4675 9479
TIME...MOT...LOC 0335Z 312DEG 38KT 4657 9520
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
$$
TG883
WWUS53 KFGF 120348
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1048 PM CDT TUE JUL 11 2017
MNC005-111-159-120415-
/O.CON.KFGF.SV.W.0090.000000T0000Z-170712T0415Z/
Wadena MN-Otter Tail MN-Becker MN-
1048 PM CDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER
COUNTIES...
At 1048 PM CDT, a severe thunderstorm was located near Sebeka, or 37
miles southeast of Detroit Lakes, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Sebeka around 1055 PM CDT.
Blue Grass around 1105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central,
northwestern and west central Minnesota.
LAT...LON 4639 9478 4640 9476 4638 9475 4638 9473
4637 9474 4637 9515 4635 9516 4652 9548
4677 9525 4677 9498 4676 9491 4675 9479
TIME...MOT...LOC 0348Z 281DEG 18KT 4655 9515
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
TG306
WWUS53 KFGF 120409
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1109 PM CDT TUE JUL 11 2017
MNC005-111-159-120418-
/O.EXP.KFGF.SV.W.0090.000000T0000Z-170712T0415Z/
Wadena MN-Otter Tail MN-Becker MN-
1109 PM CDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR WADENA...NORTHEASTERN OTTER
TAIL AND SOUTHEASTERN BECKER COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4639 9478 4640 9476 4638 9475 4638 9473
4637 9474 4637 9515 4635 9516 4652 9548
4677 9525 4677 9498 4676 9491 4675 9479
TIME...MOT...LOC 0408Z 273DEG 29KT 4658 9493
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 11, 7:09 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 709 PM CDT Tue Jul 11 2017 .UPDATE... Issued at 708 PM CDT Tue Jul 11 2017 continued severe. no changes. && .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 11 2017 Broad upper level trough was over southern Canada. Upper trough will slowly shift east of the area by 12Z Thu. Upper level ridging will commence thereafter over the Rockies. Water vapor loop indicated an upper level jet nosing into ND with showers mainly over northern MN for the afternoon. Now waiting for storms to develop late this afternoon. Highest mixed layer capes were around 3500 j/kg over eastern ND with LI's around -6. Precipitable water was around an inch and a half. Mixed layer CIN was falling below 50 over central and southeast ND. Convective temps ranged from 90 to 95 degrees in the western zones. Surface trough extended north-south over eastern ND. Expect storms to develop over the next couple hours. Upper level low pressure system over the area will produce showers over northern MN for Wed. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 11 2017 In the wake of the system crossing the area, expect some lingering showers, mainly over northwest MN. Northerly flow behind the system will pull some cooler air out of Canada limiting high temperatures to around the 70 degree mark. The upper ridge quickly rebounds by Thursday, with high temperatures working their way back into the 80s, with near 90 degree temps by Friday. For Saturday...Guidance indicates another wave crossing the area bringing chances for another round of showers or storms, with a slight cool down in its wake for Sunday. Otherwise, the upper level pattern looks to remain progressive through the end of the period, with a series of impulses crossing the area. Expect more chances for precipitation as the impulses propagate through the flow, and high temperatures are forecast to remain generally in the mid to upper 80s, and lows in the upper 50s to lower 60s. Look for a mix of sun and clouds through the rest of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 708 PM CDT Tue Jul 11 2017 storms in the GFK area now and may impact TVF too. Fargo area is very iffy as storms may fire quickly. Otherwise mvfr cigs may drop south into at least nrn fcst area late tonight/Wed AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JH LONG TERM...Hopkins AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1150 AM CDT Tue Jul 11 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1150 AM CDT Tue Jul 11 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered to numerous severe thunderstorms are possible across the region during the late afternoon and evening hours. This is a slight delay in timing to the original thinking. The highest risk will be across west central Minnesota where coverage will be greater, although severe storms are possible everywhere. Hail to over 2 inches in diameter, damaging wind gusts to around 75 mph, tornadoes, and localized heavy rain are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening.
In the hours before
Local storm report, Jul 11, 8:59 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FUNNEL CLOUD ROCKLAKE 48.79N 99.25W
07/11/2017 TOWNER ND TRAINED SPOTTER
POSSIBLE TORNADO REPORTED NEAR ROCKLAKE ND, FROM SPOTTER
LOCATED 1 MILE NORTH OF CALVIN ND
&&
BPLocal storm report, Jul 11, 9:13 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
913 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM FUNNEL CLOUD 2 ESE FAIRDALE 48.48N 98.19W
07/11/2017 WALSH ND 911 CALL CENTER
POSSIBLE TORNADO ON THE GROUND BETWEEN ADAMS AND FAIRDALE
&&
BPLocal storm report, Jul 11, 9:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
927 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND DMG 1 W ULEN 47.08N 96.28W
07/11/2017 CLAY MN EMERGENCY MNGR
EMERGENCY MGR REPORTED TREES DOWN APPROXIMATELY 1W ULEN.
WINDS ESTIMATED AT 70-80 MILES PER HOUR.
&&
HOPKINSLocal storm report, Jul 11, 9:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
935 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM FUNNEL CLOUD 3 N ADAMS 48.46N 98.07W
07/11/2017 WALSH ND FIRE DEPT/RESCUE
EDMORE FIRE DEPARTMENT REPORTED FUNNEL NEAR ADAMS -
RELAYED VIA 911 CALL CENTER
&&
BPLocal storm report, Jul 11, 9:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
949 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL FERGUS FALLS 46.28N 96.07W
07/11/2017 E1.50 INCH OTTER TAIL MN TRAINED SPOTTER
MOSTLY QUARTER SIZED TO HALF DOLLAR SIZED HAILS, WITH
SOME HAIL UP TO PING PONG BALL SIZE
&&
BPLocal storm report, Jul 11, 10:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 PM CDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL FERGUS FALLS 46.28N 96.07W
07/11/2017 M2.00 INCH OTTER TAIL MN PUBLIC
HAIL RANGED IN SIZE FROM 1.50 TO 2 INCHES. HAILED UNTIL
950 PM.
&&
VGODONThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:02 PM CDT | Tornado Warning | FGF | Polk | 43 min |
| Jul 11, 7:12 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 36 min |
| Jul 11, 7:19 PM CDT | Tornado Warning | FGF | Norman, Polk | 41 min |
| Jul 11, 7:47 PM CDT | Tornado Warning | FGF | Pennington, Polk, Red Lake | 27 min |
| Jul 11, 7:59 PM CDT | Tornado Warning | FGF | Clay, Norman, Polk | 46 min |
| Jul 11, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 56 min |
| Jul 11, 8:34 PM CDT | Tornado Warning | FGF | Becker, Clay, Mahnomen, Norman | 41 min |
| Jul 11, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail | 61 min |
| Jul 11, 9:25 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 35 min |
| Jul 11, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 62 min |
| Jul 11, 10:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 67 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.